Texas, 2013Heavy Rain in Texas, May 9, 2013
May 9, 2013 · NWS AMA · 5 events in 2 counties and zones
An elongated mid-level trough positioned from the Midwest to the Baja Peninsula provided the large scale forcing to help numerous thunderstorms to develop during the afternoon and evening hours of the 9th. Residual surface outflow boundaries also provided low level forcing to allow developing thunderstorms obtain access to marginal to moderate elevated instability across the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An elongated mid-level trough positioned from the Midwest to the Baja Peninsula provided the large scale forcing to help numerous thunderstorms to develop during the afternoon and evening hours of the 9th. Residual surface outflow boundaries also provided low level forcing to allow developing thunderstorms obtain access to marginal to moderate elevated instability across the Texas Panhandle. While the Precipitable Water value on the 9th was about average for early May, several reports of heavy rain were reported in and around Amarillo (Potter and Randall County). This heavy rain led to localized flooding of flood prone roads across southern and central Amarillo (Potter and Randall County). Precipitation across the Texas Panhandle ended prior to 9 PM CST due to the upper level forcing progressing to the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 9, 5:38 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, May 9, 5:38 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT THU MAY 9 2013
.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.
&&
.AVIATION...
FOR KAMA...GENERALLY VFR CONDITIONS CAN BE EXPECTED OVER THE NEXT 24
HOURS WITH EXCEPTION OF SOME MVFR TO POTENTIALLY IFR CEILINGS
DEVELOPING JUST AFTER SUNRISE/11Z THROUGH ABOUT 15Z. DECIDED NOT TO
INCLUDE ANY MENTION OF VCTS OR -RA FOR KAMA AS DEVELOPMENT LOOKS TO
REMAIN EVERYWHERE ACROSS THE PANHANDLES BUT OVER KAMA.
FOR KGUY AND KDHT...VCTS AND EVEN SOME -RA WILL BE POSSIBLE THROUGH
03Z...BEFORE DISSIPATING. MVFR CEILING DEVELOPMENT CONFIDENCE IS NOT
AS HIGH...BUT DID INCLUDE MVFR SCT CLOUDS BETWEEN 12-15Z.
OTHERWISE...VFR CONDITIONS WILL REMAIN OVER THE NEXT 24 HOURS.
KNS
&&
.DISCUSSION... /ISSUED 315 PM CDT THU MAY 9 2013/
NOT TOO MANY CHANGES HAVE BEEN MADE TO FORECAST. HAVE INCREASED
POPS THIS EVENING ACROSS EASTERN SECTIONS...WHERE DEEPER MOISTURE
AND HIGHER INSTABILITY REMAIN IN PLACE. ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE FORECAST FOR ALL OF FORECAST AREA THIS
EVENING...AS SECONDARY COOL SURGE ENHANCES LOW-LEVEL CONVERGENCE AS
IT DROPS SOUTHWARD. MID- AND UPPER-LEVEL FLOW WILL TRANSITION TO
NORTHWEST EARLY THIS EVENING AS SHORTWAVE TROF ARRIVES. HAVE
EXTENDED LOW POPS PAST MIDNIGHT AS ADDITIONAL DISTURBANCES MOVE IN
FROM THE NORTHWEST.
NORTHEAST TO EAST WINDS ON FRIDAY WILL HOLD TEMPERATURES BELOW 80
DEGREES FAHRENHEIT ALL SECTIONS. HAVE RETAINED LOW POPS FOR
WESTERN AND SOUTHERN PARTS OF THE FORECAST AREA...WHERE SLIGHTLY
RICHER MOISTURE WILL BE IN PLACE NEAR RESIDUAL BOUNDARY.
FRIDAY NIGHT STILL LOOKS TO BE DRY AS WEAK FLOW EXPECTED AT ALL
LEVELS. HAVE REMOVED POPS FROM SATURDAY...AS MID-LEVEL ANTICYLONIC
FLOW SETS UP AND STRENGTHENS. PLEASANT WEATHER EXPECTED ON SATURDAY
AS LIGHT NORTHEAST WINDS HOLD TEMPERATURES IN THE 70S.
REMAINING PERIODS EXPECTED TO BE DRY...AS NORTHWEST FLOW ALOFT
PREVAILS THROUGH MONDAY...WITH WEAK MID-LEVEL FLOW THEREAFTER.
MODELS IN GOOD AGREEMENT IN DEVELOPING WEAK 500 MB LOW OR TROF ON
TUESDAY...WHICH COULD RESULT IN INCREASING CLOUDS ACROSS EASTERN
ZONES. SOUTHWEST LOW-LEVEL FLOW SUNDAY THROUGH TUESDAY SHOULD HELP
TEMPERATURES RISE WELL INTO THE 80S AND LOWER 90S BY MONDAY AND
TUESDAY. CONTINUED VERY WARM EXPECTED WEDNESDAY AND THURSDAY. 03
COCKRELL
&&
.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
MONDAY. ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ON TUESDAY AS
RELATIVE HUMIDITY VALUES FALL BELOW 20 PERCENT ACROSS THE NORTHWEST
HALF OF THE FORECAST AREA. 03
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, May 9, 2:30 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT THU MAY 9 2013
OKZ001>003-TXZ001>020-101115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
330 PM CDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THROUGH TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE
PANHANDLES. A FEW STORMS MAY BECOME STRONG TO SEVERE THROUGH 10 PM
FOR LOCATIONS SOUTH AND EAST OF A BEAVER TO CLAUDE LINE. THE PRIMARY
HAZARDS WITH ANY STORMS WILL BE LARGE HAIL UP TO THE SIZE OF PING
PONG BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN AND WESTERN
SECTIONS OF THE COMBINED PANHANDLES ON FRIDAY. A FEW STORMS COULD BE
STRONG WITH SMALL HAIL AND GUSTY WINDS BEING THE PRIMARY HAZARDS.
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON TUESDAY.
COCKRELL
In the hours before
Special weather statement, May 9, 5:43 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT THU MAY 9 2013
TXZ009-100030-
ROBERTS TX-
643 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR ROBERTS COUNTY UNTIL 730 PM
CDT...
AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF CODMAN...OR 20 MILES
NORTHWEST OF MIAMI...MOVING EAST AT 10 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
MIAMI... CODMAN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3604 10106 3602 10063 3565 10060 3562 10107
TIME...MOT...LOC 2341Z 280DEG 9KT 3586 10092
ANDRADE
Special weather statement, May 9, 6:19 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
719 PM CDT THU MAY 9 2013
TXZ009-014-100100-
GRAY TX-ROBERTS TX-
719 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR ROBERTS AND GRAY COUNTIES UNTIL
800 PM CDT...
AT 716 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 3 MILES EAST OF CODMAN...OR 5 MILES SOUTHWEST OF
MIAMI...AND ANOTHER STRONG THUNDERSTORM JUST SOUTH OF
LEFORS...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
PAMPA... MIAMI... MCLEAN...
LEFORS... LAKE MCCLELLAN... CODMAN...
ALANREED...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 133 AND 145.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3600 10057 3521 10056 3522 10098 3604 10103
TIME...MOT...LOC 0018Z 280DEG 9KT 3563 10069
ANDRADE
Local storm report, May 9, 6:24 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT THU MAY 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL LEFORS 35.44N 100.80W
05/09/2013 E1.75 INCH GRAY TX EMERGENCY MNGR
QUARTER TO GOLF BALL SIZE HAIL COVERING THE GROUND.
&&
EVENT NUMBER AMA1300430
KRAUSESpecial weather statement, May 9, 6:38 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
738 PM CDT THU MAY 9 2013
TXZ017-100115-
RANDALL TX-
738 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDALL COUNTY UNTIL 815
PM CDT...
AT 735 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF HAPPY...OR 13 MILES SOUTH OF
CANYON...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CANYON... PALO DURO CANYON...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 92 AND 107.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3500 10168 3476 10163 3475 10212 3499 10206
TIME...MOT...LOC 0038Z 185DEG 16KT 3481 10190
ANDRADE
Special weather statement, May 9, 6:42 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT THU MAY 9 2013
TXZ007-100115-
MOORE TX-
742 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE COUNTY UNTIL 815 PM
CDT...
AT 740 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF DUMAS...MOVING EAST NORTHEAST AT
10 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DUMAS... SUNRAY... FOUR WAY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3603 10213 3602 10178 3569 10175 3565 10217
TIME...MOT...LOC 0043Z 214DEG 8KT 3587 10209
ANDRADE
Local storm report, May 9, 6:59 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT THU MAY 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL LEFORS 35.44N 100.80W
05/09/2013 E1.75 INCH GRAY TX TRAINED SPOTTER
HAIL STARTED OUT AS PEA SIZE AND THE STORM IS CURRENTLY
PRODUCING GOLF BALL SIZE HAIL.
&&
EVENT NUMBER AMA1300432
KRAUSEHeavy Rain, Potter
- When
- May 9, 7:24 PM CST to 7:54 PM CST
- Where
- Potter County, Amarillo
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.820
Thunderstorms developed over Amarillo shortly before 7:30 PM CST. These thunderstorms lasted for a half hour and produced brief heavy rain. The KVII studio in downtown Amarillo (Potter County) reported 0.41 inches of heavy rain in association with these thunderstorms. No reports of street flooding accompanied this report.
Heavy Rain, Potter
- When
- May 9, 7:24 PM CST to 7:54 PM CST
- Where
- Potter County, 6.05 mi SW of Amarillo
- Reported by
- Broadcast Media
- Coordinates
- 35.139, -101.896
Thunderstorms developed over Amarillo shortly before 7:30 PM CST. These thunderstorms lasted for a half hour and produced brief heavy rain. The KVII schoolnet site at Cornado Elementary School (Potter County) reported 0.83 inches of heavy rain in association with these thunderstorms. No reports of street flooding accompanied this report.
Heavy Rain, Potter
- When
- May 9, 7:24 PM CST to 7:54 PM CST
- Where
- Potter County, 6.7 mi SW of Amarillo
- Reported by
- Broadcast Media
- Coordinates
- 35.139, -101.912
Thunderstorms developed over Amarillo shortly before 7:30 PM CST. These thunderstorms lasted for a half hour and produced brief heavy rain. The KVII schoolnet site at Bonham Middle School (Potter County) reported 0.50 inches of heavy rain in association with these thunderstorms. No reports of street flooding accompanied this report.
Heavy Rain, Potter
- When
- May 9, 7:24 PM CST to 7:54 PM CST
- Where
- Potter County, 6 mi SW of Amarillo
- Reported by
- NWS Employee
- Coordinates
- 35.139, -101.895
Thunderstorms developed over Amarillo shortly before 7:30 PM CST. These thunderstorms lasted for a half hour and produced brief heavy rain. A National Weather Service employee reported 0.47 inches of rain at their residence (Potter County).
Heavy Rain, Randall
- When
- May 9, 7:24 PM CST to 7:54 PM CST
- Where
- Randall County, 7 mi SW of Amarillo
- Reported by
- Public
- Coordinates
- 35.128, -101.908
Thunderstorms developed over Amarillo shortly before 7:30 PM CST. These thunderstorms lasted for a half hour and produced brief heavy rain. A total of 0.52 inches of precipitation was reported in southwest Amarillo (Randall County) by a member of the public.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 9, 20132 deaths · $15,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 9 to 10, 20131 death · $235,000 · EF0 · 10 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 9, 20131 death · 1 event
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$49,000 · 3.5 in hail · 84 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Wind in Illinois, May 9, 2013$160,000 · EF0 · 3 events
- Flood and Hail in Texas, May 9, 20131 injured · $71,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, May 9, 2013$54,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 9, 20134.5 in hail · 39 events
- Tornado in Massachusetts, May 9, 2013$20,000 · EF0 · 1 event
- Lightning Strikes in Montana, May 9, 20131 injured · $1,000 · 2 events
- Tornadoes and Hail in Oklahoma, May 9, 2013EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455655, 455656, 455662, 455665, 455667.